Hail, Las Animas
- When
- June 13, 11:56 AM MST to 12:01 PM MST
- Where
- Las Animas County, 2.31 mi ENE of Cokedale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -104.580
An outbreak of severe storms produces one tornado in Las Animas County east of Trinidad, numerous large hail reports up to around 2 inches in diameter caused damage in El Paso County. Flash flooding occurred in the Colorado Springs metro area causing some damage to road and bridge infrastructure.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An outbreak of severe storms produces one tornado in Las Animas County east of Trinidad, numerous large hail reports up to around 2 inches in diameter caused damage in El Paso County. Flash flooding occurred in the Colorado Springs metro area causing some damage to road and bridge infrastructure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 10:19 AM MST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1119 AM MDT MON JUN 13 2016 .SHORT TERM...(Today and tonight) Issued at 405 AM MDT Mon Jun 13 2016 ...Severe storms likely on the plains today... Upper trough over the Great Basin this morning will lift eastward through the central Rockies today and tonight, providing large scale upward vertical motion and aiding in convective development across southern Colorado into this evening. At the surface, stationary front across nern NM and the TX panhandle this morning will begin to lift northward into Colorado as low pressure gradually spins up around La Junta by midday. By afternoon, front will lie roughly along the Arkansas R/Highway 50 corridor, with axis of very unstable air along and north of the boundary as east winds keep mid 50 to low 60s dewpoints in place. Combination of high CAPE (2000 plus j/kg) and 0-6km shear of 40-50 kts suggests supercells are possible, with threat of strong winds and very large hail, and even a couple tornadoes, especially in the area from Pueblo/El Paso counties eastward to the KS border. In fact, last few runs of the HRRR suggest one or two supercells developing across ern Fremont County 19z-20z...then spreading eastward over Pueblo/El Paso counties 20z- 22z. Convection will then shift eastward across the plains this evening, with storms ending most locations by 06z as MCS shifts into wrn KS. Overall, everyone over the eastern mountains and southeast plains should pay close attention to the weather today, as severe weather watches and warnings will be possible beginning around midday. .LONG TERM...(Tuesday through Sunday) Issued at 405 AM MDT Mon Jun 13 2016 The upper level trof moves out of eastern Colorado Tuesday and into the plains Tuesday night. By Wednesday, the upper level ridge builds over eastern Colorado. Latest model runs show ridge axis over the central plains with a few weak impulses moving across southern Colorado on the southwest flow aloft. The upper level high becomes the dominant weather feature through at least Sunday. GFS shows a trof moving through the northern Rockies Saturday into Sunday which would cause the ridge to flatten slightly and may allow for a slight chance of showers and thunderstorms and maybe slightly cooler temperatures, but the ECMWF keeps the trof father north in Canada. This solution would keep the hot and dry conditions going right through the weekend. At the surface, much drier air moves into southern Colorado on Tuesday, with just a few showers or thunderstorms expected over the higher elevations. The airmass remains very dry Wednesday and Thursday, so not expecting any showers or thunderstorms with weak upper level disturbances moving through the flow. Temperatures warm into the 90s to around 100 and remain that warm into the weekend. Stark && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1114 AM MDT Mon Jun 13 2016 Strong thunderstorms will be possible across kcos and kpub this afternoon. Strong winds and large hail may occur with the strongest storms. Additional weaker storms may affect the kcos region this evening. VFR conditions will prevail during the rest of the time period. Kals should see primarily vfr conditions...although a weak tsra may affect the taf site this afternoon. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...PETERSEN LONG TERM...STARK AVIATION...HODANISH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1128 AM MDT MON JUN 13 2016 COZ058>089-093>099-141730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1128 AM MDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS LATE THIS MORNING...WITH STORMS SPREADING OVER INTERIOR VALLEYS AND ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING HOURS. SEVERAL SEVERE STORMS WILL BE POSSIBLE OVER THE PLAINS...ESPECIALLY ALONG AND EAST OF INTERSTATE 25 THIS AFTERNOON...WITH HAIL UP TO GOLFBALL SIZE AND WIND GUSTS OVER 60 MPH THE PRIMARY STORM THREATS. A FEW TORNADOS WILL ALSO BE POSSIBLE...WITH THE GREATEST THREAT FOR TORNADOS AND LARGE HAIL OVER THE PLAINS EAST OF THE INTERSTATE. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE UNDER SOME OF THE STRONGER STORMS. OVER THE MOUNTAINS AND INTERIOR VALLEYS THE MAIN STORM THREATS WILL BE BE CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 50 MPH AT TIMES AS WELL AS NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND ADJACENT AREAS. FOR WEDNESDAY THROUGH SUNDAY...DRIER AND WARMER WEATHER IS EXPECTED WITH ONLY A FEW THUNDERSTORMS IN THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 2 NNE LA JUNTA 38.01N 103.53W
06/13/2016 M2.25 INCH OTERO CO PUBLIC
EARLY NIGHT TIME 06/12/16.
1059 AM HEAVY RAIN 1 NE LA JUNTA 37.99N 103.53W
06/13/2016 M0.97 INCH OTERO CO TRAINED SPOTTER
EARLY NIGHT TIME 06/12/16.
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HEAVY RAIN 2 NNE LA JUNTA 38.01N 103.53W
06/12/2016 M2.25 INCH OTERO CO PUBLIC
EARLY NIGHT TIME 06/12/16.
1000 PM HEAVY RAIN 1 NE LA JUNTA 37.99N 103.53W
06/13/2016 M0.97 INCH OTERO CO TRAINED SPOTTER
EARLY NIGHT TIME 06/12/16.
&&
NWS PUEBLO CO
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1135 AM MDT MON JUN 13 2016 COZ074-087-088-131800- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- 1135 AM MDT MON JUN 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS AND SOUTHEASTERN HUERFANO COUNTIES UNTIL NOON MDT... AT 1134 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF WALSENBURG...OR 28 MILES NORTHWEST OF TRINIDAD...MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM COULD BECOME SEVERE SOON. LOCATIONS IMPACTED INCLUDE... WALSENBURG. LAT...LON 3738 10477 3747 10496 3771 10487 3752 10449 TIME...MOT...LOC 1734Z 211DEG 48KT 3750 10482 HODANISH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HEAVY RAIN 5 SSW BLACK FOREST 38.95N 104.73W
06/13/2016 M0.30 INCH EL PASO CO TRAINED SPOTTER
10 MINUTE DURATION.
&&
RMGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT MON JUN 13 2016 COZ074-088-131830- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- 1155 AM MDT MON JUN 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 1230 PM MDT... AT 1154 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEGUNDO...OR 18 MILES WEST OF TRINIDAD...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BONCARBO AND GULNARE. LAT...LON 3712 10480 3717 10492 3739 10482 3728 10456 TIME...MOT...LOC 1754Z 210DEG 17KT 3718 10484 HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1218 PM MDT MON JUN 13 2016 COZ074-088-131845- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- 1218 PM MDT MON JUN 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 1245 PM MDT... AT 1217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BONCARBO...OR 9 MILES WEST OF TRINIDAD...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AGUILAR...BONCARBO AND SEGUNDO. LAT...LON 3710 10480 3719 10487 3746 10461 3724 10450 TIME...MOT...LOC 1817Z 237DEG 28KT 3718 10468 HODANISH
The Pueblo radar (KPUX), 150 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
15 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Very large hail caused extensive damage in Trinidad. No dollar amount of damage was available from the insurance industry at this time.
Storm chasers captured images and video of a tornado across open country. The tornado caused no damage from which the NWS could assign an EF-scale rating.
Windows in houses were broken by the large hail.
A dog rescue facility was heavily damage by large hail. Numerous skylights were broken, the ceiling partially caved in, and flooding occurred. No dollar amount of damage was available from the insurance industry at this time.
Trees were downed in Campo.
Numerous streets with poor drainage and several drainage conveyances were flooded on the east and south side of Colorado Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629809, 629810, 629811, 629813, 629823, 629812, 629814, 629816, 629815, 629817, 629828, 629818, 629819, 629820, 629821, 629822, 629824, 629826, 629825, 629807.